Fen/phen drug continues to cause damage

0 Shares

Fenfluramine causes heart problemsFenfluramine, a diet drug banned in 1997 because of links to possible heart conditions is still causing problems to people who took the drug, according to researchers.

A study published in the journal BMC Medicine says that people who stopped taking the drug 11 years ago were showing signs of damaged heart valves up to seven years later.

Heart valves ensure that blood flows in the proper direction in the heart. If those valves are damaged, blood may flow in the wrong direction which can cause heart failure and may result in the use of additional health resources such as heart valve surgery.

The study followed 5,743 former users of fenfluramine and found that valve problems were common, especially in females, and related to the length of time exposed to the drug according to Charles Dahl from the Central Utah Clinic, leader of the research.

Fenfluramine was often prescribed with phentermine as part of the fen/phen combination used to fight obesity in the early 1990s. Links to heart problems caused the U.S. Food and Drug Administration to pull the drug from the market in 1997.

The FDA points out that fenfluramine is no longer marketed in the U.S.
ADNFCR-1961-ID-18867805-ADNFCR

Personal Liberty News Desk

Join the Discussion

Comment Policy: We encourage an open discussion with a wide range of viewpoints, even extreme ones, but we will not tolerate racism, profanity or slanderous comments toward the author(s) or comment participants. Make your case passionately, but civilly. Please don't stoop to name calling. We use filters for spam protection. If your comment does not appear, it is likely because it violates the above policy or contains links or language typical of spam. We reserve the right to remove comments at our discretion.